0
RESEARCH PAPERS

Robustness of Nonlinear Systems Perturbed by External Random Excitation

[+] Author and Article Information
G. Leng, N. Sri Namachchivaya, S. Talwar

Department of Aeronautical and Astronautical Engineering, University of Illinois, Urbana, IL 61801

J. Appl. Mech 59(4), 1015-1022 (Dec 01, 1992) (8 pages) doi:10.1115/1.2894016 History: Received June 04, 1990; Revised February 10, 1992; Online March 31, 2008

Abstract

The effect of external random excitation on nonlinear continuous time systems is examined using the concept of the Lyapunov exponent. The Lyapunov exponent may be regarded as the nonlinear/stochastic analog of the poles of a linear deterministic system. It is shown that while the stationary probability density function of the response undergoes qualitative changes (bifurcations) as system parameters are varied, these bifurcations are not reflected by changes in the sign of the Lyapunov exponent. This finding does not support recent proposals that the Lyapunov exponent be used as a basis for a rigorous theory of stochastic bifurcation.

Copyright © 1992 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In